Arizona, 2011

Winter Weather in Arizona, December 22 to 23, 2011

December 22 to 23, 2011 · NWS PSR · 1 event in 1 county or zone

A winter storm moved eastward across Arizona during the afternoon and evening hours on December 24, and it brought showers of sleet and snow to the higher terrain of southern Gila county. Winter weather advisories were issued, and the frozen precipitation led to dangerous driving conditions northeast of Superior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A winter storm moved eastward across Arizona during the afternoon and evening hours on December 24, and it brought showers of sleet and snow to the higher terrain of southern Gila county. Winter weather advisories were issued, and the frozen precipitation led to dangerous driving conditions northeast of Superior. Several accidents forced the closure of area highways, including highway 60 northeast of Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 22, 3:30 PM MST, 2 hours earlier.

Area forecast discussion, Dec 22, 3:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST THU DEC 22 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM FROM THE NORTH MEANS BREEZY TO WINDY WEATHER
FROM THE NORTHWEST AND NORTH THROUGH FRIDAY. STRONG GUSTY WINDS FROM
THE NORTH ARE EXPECTED IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
INCLUDING THE LOWER COLORADO RIVER VALLEY INTO THIS EVENING WITH
GUSTS TO NEAR 45 MPH POSSIBLE. SCATTERED SHOWERS ARE EXPECTED OVER
THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THROUGH TONIGHT
WITH SNOW ABOVE 3000 FEET. PARTLY CLOUDY SKIES ARE EXPECTED OVER THE
REMAINDER OF SOUTH-CENTRAL ARIZONA INCLUDING THE PHOENIX AREA THROUGH
TONIGHT. OTHERWISE...GENERALLY CLEAR AND COLDER THAN AVERAGE WEATHER
WILL CONTINUE THROUGH SATURDAY. A WARMING TREND WILL OCCUR SUNDAY
THROUGH WEDNESDAY WITH TEMPERATURES RISING TO NEAR AVERAGE FOR LATE
DECEMBER.

&&

.DISCUSSION...
...STRONG GUSTY WINDS IN EXPECTED SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA INTO THIS EVENING WITH GUSTS TO NEAR 45 MPH POSSIBLE...

A BAND OF CLOUDINESS ASSOCIATED WITH A LOW PRESSURE SYSTEM AND COLD
FRONT FROM THE NORTH WAS SWINGING SOUTHEAST ACROSS SOUTHERN GILA
COUNTY...SOUTH OF PHOENIX....AND SOUTHWEST MARICOPA COUNTY AT MID
AFTERNOON TODAY. THERE WERE ISOLATED SHOWERS OVER SOUTHERN GILA
COUNTY WITH ISOLATED LIGHTNING STRIKES. THE REST OF THE AREA FROM
PHOENIX WESTWARD ACROSS LA PAZ COUNTY...THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA WAS SUNNY.

TEMPERATURES WERE GENERALLY 3 TO 7 DEGREES LOWER AND IT WAS MUCH
DRIER WITH DEW POINT TEMPERATURES GENERALLY 10 TO 25 DEGREES LOWER
AT MID AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY. WIND WAS
GENERALLY FROM THE NORTH 15 TO 30 MPH IN SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA INCLUDING YUMA AND THE LOWER COLORADO RIVER
VALLEY...AND FROM THE WEST AND NORTHWEST 10 TO 25 MPH IN SOUTH-
CENTRAL ARIZONA INCLUDING THE PHOENIX AREA.

A LOW PRESSURE CENTER WAS MOVING SOUTH FROM UTAH INTO NORTHERN
ARIZONA THIS AFTERNOON. THE LOW PRESSURE CENTER IS EXPECTED TO MOVE
SOUTH TO CENTRAL ARIZONA BY MIDNIGHT...THEN SWING SOUTHEAST ACROSS
SOUTHEAST ARIZONA THROUGH FRIDAY MORNING.

BREEZY TO WINDY WEATHER FROM THE NORTHWEST AND NORTH IS EXPECTED TO
CONTINUE INTO THIS EVENING. THE STRONGEST WINDS ARE EXPECTED IN
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING THE LOWER
COLORADO RIVER VALLEY WITH GUSTS TO NEAR 45 MPH.

A WIND ADVISORY CONTINUES IN EFFECT FOR EASTERN RIVERSIDE
COUNTY...THE NORTHEAST HALF OF IMPERIAL COUNTY...AND THE LOWER
COLORADO RIVER VALLEY INCLUDING PARKER AND YUMA THROUGH 10 PM
MST...9 PM PST TONIGHT.

NOT AS MUCH WIND IS EXPECTED LATE TONIGHT AND FRIDAY...BUT IT WILL
STILL BE BREEZY TO WINDY FROM THE NORTH AT TIMES. LESS WIND IS
EXPECTED FRIDAY NIGHT AND SATURDAY AS THE LOW PRESSURE SYSTEM MOVES
EAST AWAY FROM SOUTHERN ARIZONA.

SUFFICIENT DYNAMICS AND MOISTURE WITH THE LOW PRESSURE SYSTEM ARE
EXPECTED TO RESULT IN SCATTERED SHOWERS OVER THE HIGHER TERRAIN EAST
OF THE GREATER PHOENIX AREA INTO TONIGHT. WATER EQUIVALENT AMOUNT OF
PRECIPITATION THERE IS EXPECTED TO RANGE BETWEEN 5 HUNDREDTHS OF AN
INCH AND 15 HUNDREDTHS OF AN INCH. MOST OF THIS WILL BE IN THE FORM
OF SNOW ABOVE 5 THOUSAND FEET WITH BETWEEN 1 AND 2 INCHES OF SNOW
POSSIBLE.

THE SNOW LEVEL IS EXPECTED TO LOWER AT LEAST DOWN TO 3 THOUSAND FEET
BY LATE TONIGHT. HOWEVER...THE PRECIPITATION WILL BE DECREASING BY
THEN. THUS...NO SIGNIFICANT ACCUMULATION IS EXPECTED IN GLOBE...
ALTHOUGH THE MOUNTAINS SURROUNDING THE CITY WILL LIKELY PICK UP AT
LEAST A DUSTING OF SNOW. THERE IS A SLIGHT CHANCE OF SHOWERS AS FAR
WEST AS ABOUT WICKENBURG...THE GREATER PHOENIX AREA AND CASA GRANDE
AREA INTO THIS EVENING BUT MAINLY IN THE FAR NORTH AND EAST PORTIONS
OF THE PHOENIX AREA. THERE COULD BE A LITTLE BIT OF SNOW IN THE
HIGHER TERRAIN NORTH AND NORTHEAST OF SCOTTSDALE AND CAVE CREEK/
CAREFREE TONIGHT...BUT THAT IS ABOUT IT...AND NO ACCUMULATION IS
EXPECTED BELOW 4 THOUSAND FEET.

A WARMING TREND WILL OCCUR SUNDAY THROUGH WEDNESDAY WITH TEMPERATURES
RISING TO NEAR...THEN SOMEWHAT ABOVE AVERAGE FOR LATE DECEMBER. THIS
WILL HAPPEN AS AN AXIS OR RIDGE OF HIGH PRESSURE ALOFT CURRENTLY NEAR
140 DEGREES WEST LONGITUDE MOVES SOUTHEAST OVER THE WESTERN UNITED
STATES SUNDAY AND MONDAY...FOLLOWED BY A CONTINUATION OF HIGH
PRESSURE ALOFT OVER THE AREA MOST OF NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
WINDS HAVE MADE THE TRANSITION TO THE WEST AND LOOK TO KEEP THIS
FAVORED DIRECTION INTO THE OVERNIGHT HOURS AS WELL AS TURNING FROM
THE NORTHWEST. WINDS AT KPHX MAY REACH SUSTAINED VALUES UP TO 15 KTS
IN THE AFTERNOON FOR A SHORT TIME...WHILE WINDS AT KIWA MAY FALL A
FEW KNOTS LESS THAN THAT. MOSTLY CLEAR SKIES EXPECTED WITH SOME
PATCHES OF MID/HIGH LEVEL CLOUDS OVERNIGHT. NORTH-NORTHWESTERLY
WINDS WILL REMAIN OVERNIGHT FOR THE TERMINALS...GENERALLY FALLING
BELOW 12 KTS AFTER 23/0900Z.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
STRONG NORTHERLY WINDS AND MOSTLY CLEAR SKIES WILL CONTINUE
OVERNIGHT AS A STRONG SURFACE COLD FRONT AND PARENT TROUGH CONTINUE
TO MOVE THROUGH THE REGION. THE STRONGEST WINDS ARE EXPECTED TO
PERSIST THROUGH EARLY EVENING TONIGHT WITH GUSTY NORTH-NORTHWESTERLY
WINDS NEAR 20 TO 25 KTS WITH GUSTS UP TO 30 TO 35 KTS. KBLH WILL SEE
THE BRUNT OF THESE STRONG WINDS...WITH KIPL SEEING STRONG
WINDS...BUT NOT TO THE STRENGTH OF THOSE DOWN THE COLORADO RIVER
VALLEY. WINDS WILL REMAIN ELEVATED OVERNIGHT AFTER SUNSET WITH
SPEEDS LINGERING IN THE 10 TO 20 KT RANGE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
WINDS WILL SLOWLY PULL BACK ACROSS THE AREA AND TEMPERATURES WILL
REMAIN COOL AS THE LATEST LARGE WEATHER SYSTEM EXITS TO THE EAST AND
BRIEF UPPER LEVEL RIDING TAKES HOLD LATE SATURDAY INTO SUNDAY.
LIGHTER NORTH TO NORTHEAST WINDS WILL LINGER ACROSS THE REGION
THROUGH THE WEEKEND. SURFACE DEWPOINTS WILL MAKE A VERY SLOW
RECOVERY THROUGH THE EXTENDED PERIOD...WITH READINGS EXPECTED IN THE
MID TO UPPER 20S BY LATE MONDAY. UPPER LEVEL PATTERN BEGINS TO
BECOME MORE ZONAL TUESDAY...BRINGING THE POTENTIAL FOR ADDITIONAL
WEATHER DISTURBANCES TO BRUSH PAST THE REGION...HOWEVER THESE ARE
EXPECTED TO REMAIN DRY BRINGING NO PRECIPITATION TO THE REGION.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY THROUGH 10 PM MST THIS EVENING
     AZZ020-025.

CA...WIND ADVISORY FROM 9 AM TO 9 PM PST THURSDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...DEWEY
FIRE WEATHER...NOLTE
Hazardous weather outlook, Dec 22, 4:01 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST THU DEC 22 2011

AZZ020-025-CAZ031>033-231300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
401 PM MST THU DEC 22 2011 /301 PM PST THU DEC 22 2011/

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST /9 PM PST/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

WIND FROM THE NORTH 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
INTO THIS EVENING. DANGEROUS CROSS WINDS FOR VEHICLES AND BOATERS...
AS WELL AS REDUCED VISIBILITY IN BLOWING DUST AND SAND ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ021-028-231300-
WEST CENTRAL DESERTS-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
401 PM MST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA AND
WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

COLDER AIR WILL SETTLE INTO THE AREA TONIGHT. ISOLATED SPOTS...
PARTICULARLY NEAR BOUSE AND FROM CASA GRANDE WESTWARD TO THE PINAL-
MARICOPA COUNTY LINE...MAY SEE SEVERAL HOURS OF SUB-FREEZING
TEMPERATURES. TEMPERATURES THIS COLD MAY DAMAGE SENSITIVE VEGETATION
AND PROTECTIVE MEASURES ARE ADVISED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL HOURS OF SUB-FREEZING TEMPERATURES ARE AGAIN EXPECTED IN
ISOLATED SPOTS FRIDAY NIGHT. TEMPERATURES THIS COLD MAY DAMAGE
SENSITIVE VEGETATION AND PROTECTIVE MEASURES ARE ADVISED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

In the hours before

Special weather statement, Dec 22, 3:54 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST THU DEC 22 2011

AZZ021-028-231300-
WEST CENTRAL DESERTS-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BOUSE...QUARTZSITE...SALOME...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
354 PM MST THU DEC 22 2011

...SUB-FREEZING TEMPERATURES EXPECTED FRIDAY AND SATURDAY MORNINGS...

COLDER AIR WILL SETTLE INTO THE AREA TONIGHT. ISOLATED SPOTS WHERE
THE WIND BECOMES VERY LIGHT OR NEAR CALM...PARTICULARLY NEAR BOUSE
AND FROM CASA GRANDE WESTWARD TO THE PINAL-MARICOPA COUNTY LINE...MAY
HAVE SEVERAL HOURS OF SUB-FREEZING TEMPERATURES EARLY FRIDAY MORNING
AND EARLY SATURDAY MORNING. TEMPERATURES THIS COLD MAY DAMAGE
SENSITIVE VEGETATION AND PROTECTIVE MEASURES ARE ADVISED.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Gila/Tonto Nf Foothills

When
December 22, 5:30 PM MST to December 23, 12:15 AM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Reported by
Law Enforcement

A cold and wet Pacific low pressure system moved across Arizona on Thursday, December 22nd and it brought winter weather conditions to the higher terrain of southern Gila county. A winter weather advisory was issued for the evening hours, and was cancelled shortly after midnight. Snow and sleet were reported in the area around Roosevelt between 530 and 615 pm. By 730 pm, one half inch of new snow was reported in the Globe area by a trained weather spotter. The snow and sleet led to slippery and dangerous driving conditions; at 730 pm the Globe Sheriff's office reported that highway 60 was closed north of Globe at MP 255 due to snow accumulation. At 810 pm, they also reported multiple 911 calls about accidents on US 60 near Top-of-the-World near MP 238. DPS closed the highway in that area due to dangerous driving conditions. Fortunately, no serious injuries were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353792.